Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


loss of will?
Jul 14, 2000

I am 23 and full blown, only lately have I been severly depressed. I have always had great outlook on this life with this disease....now I have lost my will to live completely..I stopped my HIV meds, and dont want to start back, I have no will to fight...why all of a sudden?

Response from Mr. Shernoff

There are any number of reasons why you are feeling this way now. It is possible that you had always been somewhat depressed and living with AIDS exacerbated the previously not as severe symptoms of depression. Perhpas you mobilized yourself to the initial crisis of having been diagnosed and now all of your feelings of living with a chronic illness are emerging. Being so young and facing the prospects of many years of life having to deal with all the ramifications of having AIDS and the treatments could have contributed to your current state of mind. What each of us who is HIV+ has to do on a daily basis to take care of our mental, emotional and spiritual health, and what an enormous responsibility this is to take care of ourselves as adults could also be overwhelming you. Very often there is an incident that happenend that triggered the depression. But since I have never met you and not been able to do a complete in-person evaluation, I really have no idea why all of a sudden you have become depressed.

But that is not really important. What is crucial is that you ask your primary care doctor for a referral to a mental health professional immediately so you can begin to get your depression treated. Living with a life-threatening illness is no picnic. Having to take antiretroviral therapy is a real pain in the ass, especially if you had been experiencing any side effects. I urge you to seek out professional counseling so that together with this counselor you can first take the necessary steps to reduce the symptoms of depression that are currently immobilizing you and causing you to feel so powerless and hopeless that you have stopped taking care of yourself. Once you are feeling better then in your therapy you can work with your counselor to figure out what caused the depression at this time. Best of luck, but call your doctor to ask him or her to recommend someone for you to call today!

Michael Shernoff, MSW



Previous
Being reminded of Social Phobias
Next
Sex with infected person without getting infected?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement